Pennsylvania, 2020

Damaging Winds in Pennsylvania, June 27, 2020

June 27, 2020 · NWS PHI · 10 events in 2 counties and zones

An upper level disturbance and associated trough of low pressure over northeast Pennsylvania and northern New Jersey, in conjunction with high dew point temperatures and instability, touched off showers and thunderstorms across the eastern and southeastern portion of the state during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper level disturbance and associated trough of low pressure over northeast Pennsylvania and northern New Jersey, in conjunction with high dew point temperatures and instability, touched off showers and thunderstorms across the eastern and southeastern portion of the state during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 8:47 AM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 8:47 AM EST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
947 AM EDT Sat Jun 27 2020

.SYNOPSIS...
A warm front draped across the region will continue to lift
northward through the remainder of the day. A cold front will
push southeastward through the region Sunday as a mid-level area
of low pressure once again cuts off from the main flow and
loops a trajectory across the Eastern Seaboard through next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mesoscale update...

A decaying precipitation shield is moving through New York,
Pennsylvania, and New Jersey this morning attendant to a
remnant MCV. A convectively aided shortwave trough will be
moving through this region between 16z and 20z, which provides
a relatively narrow time window in which the downstream
environment destabilizes sufficiently for convective
regeneration. Differential heating will develop later this
morning as skies improve to the south of the main precipitation
shield, and this will likely serve as one of the lifting
mechanisms for convective initiation by early afternoon. One of
the main forecast questions regards the placement of the
associated boundary. Convection-allowing models appear to
suggest this will set up near or even just north of the northern
CWA boundary. Based on radar/satellite trends early this
morning, this seems a little too far north. This bias is
common, and current thinking is that the greater threat of more
significant convection is farther south into the CWA (say
roughly between the I-78 and I-76 corridors). Areas near/north
of I-80 may remain in denser cloud cover much of the day, with
highs near or even below 80 degrees.

The fast timing of the shortwave trough provides another
question mark regarding the overall severity of convection
today, as the strongest lift and midlevel winds will likely
occur between 15z and 18z with a diminishing trend thereafter.
Given this fast timing, the preconvective environment will need
to recover quickly for a sufficient combination of instability
and vertical shear to produce a more widespread/significant
severe threat. At this point, such recovery is not guaranteed,
especially in closest proximity to the strongest large-scale
lift.

Model soundings in a sufficiently destabilized preconvective
environment indicate MLCAPEs 1000-2000 J/kg, 0-6 km bulk wind
difference ~30 kt, and 0-3 km SRH ~150-200 J/kg during peak
heating. Such an environment is certainly favorable for severe
storms, with damaging winds the primary concern given a well-
mixed boundary layer (increased DCAPE), midlevel winds 35-50+
kt, and a tendency for storms to organize into line segments.
However, a stray tornado may occur with either more discrete
initial convection or with mesovortices embedded within the MCS.

All of this said, present thinking is that storms will initiate
between midday and 3 pm in vicinity of the northwest CWA,
rapidly organizing into a progressive mesoscale convective
system as it races east-southeast. As mentioned above, think the
greatest threat of severe is generally between the I-78 and I-76
corridors, with the threat more conditional farther north
pending necessary diabatic heating. On the southwest side of the
MCS, more disorganized/cellular convection may develop and
linger well after the main line moves off the coast, especially
given improving ascent in advance of another perturbation moving
into the region later this evening. Not a straightforward case,
and will continue to refine the forecast in the next few hours
as placement/strength of mesoscale features become more
solidified.

Previous discussion...

A mesoscale vortex at the mid levels will continue to move
eastward near the New York and Pennsylvania border this morning.
The feature should reach southwestern New England by this
afternoon. We are anticipating scattered showers and isolated
thunder this morning in the warm advection ahead of the feature
in eastern Pennsylvania and northern New Jersey. Otherwise our
region will be under mid and high level clouds.

A trailing surface boundary is anticipated to extend
southwestward from the vortex into northern New Jersey and
eastern Pennsylvania early this afternoon. Daytime heating will
result in the development of an axis of instability in that
general area with mixed layer CAPE values in the 1000 to 1500
J/kg range. As a result, we are expecting a line of showers and
thunderstorms to form. There is not a high degree of confidence
regarding the exact location and timing of the convective
development. However, the overall idea is that the precipitation
will begin to move southeastward affecting much of the
Interstate 95 Corridor and parts of the coastal plain during the
late afternoon and early evening hours. Mid level shear and
steep low level lapse rates are forecast to be present,
resulting in the potential for locally damaging wind gusts.

Highs are forecast to be near 90 along and to the southeast of
the Interstate 95 Corridor in our region. Maximum temperatures
should favor the 80s in locations to the northwest, and also
those right along the coast. A southwest to west wind is
expected to increase to 10 to 20 MPH for this afternoon.

&&

.SHORT TERM /SUNDAY/...
A mid level short wave trough is forecast to be over the upper
Ohio River Valley early this evening. The feature is expected to
move eastward with its axis passing overhead in the 1:00 to
4:00 AM time frame. As a result, there remains a chance of
showers and thunderstorms into tonight, even after the daytime
and early evening convection passes off the coast. However, the
potential for severe weather should diminish with the loss of
daytime heating and the stronger wind field. The potential for
rain will likely come to an end once the axis of the short wave
moves to our east.

Tonight's low temperatures are forecast to be mainly in the
upper 60s and lower 70s with a light west wind.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Impacts to our region in the extended will involve an area of
low pressure to our north with an attendant cold front Sunday,
followed by yet another cut-off mid-level low pressure that will
meander its way as it aimlessly wanders off the East Coast
through the greater part of the upcoming week. This is something
we have become all to familiar with at this point. Fortunately,
given the time of year, this will bode most well for us with a
break from what can be a most oppressive time for heat with
highs looking to sit near average in the 80s through the
upcoming week, with diurnally-driven showers and thunderstorms
each afternoon, driven by the aforementioned mid-level low
pressure center.

Sunday, an upper-level low will drive a surface low across
eastern Ontario into Quebec with a cold front trailing across
the Great Lakes. This front will cross the Keystone State
through the morning, with a lee trough likely setting up along
the eastern Appalachians. These two features will act as foci
for thunderstorm initiation through the afternoon. If the front
moves through more slowly, stronger surface heating will likely
destabilize the atmosphere and set the stage for a more robust
severe risk. However, if the front moves through before peak
heating, the risk will remain lower. At this point, a broad
averaging amongst hi and long range guidance suggests SFC CAPE
values from 1500-2500 J/kg with deep layer shear slightly lower
than Saturday around 25 knots. Examining forecast soundings
suggests damaging winds to be the greatest threat with these
thunderstorms.

Heading into the workweek, the whole package begins to turn
south, quite literally as both the surface and mid-level low
pressure centers move nearly due south directly along the coast,
as the mid- level low fully cuts off, yielding a closed 500 mb
(and possibly even 250 mb) low into Monday. This will act as a
trigger mechanism for continual rounds of afternoon showers and
thunderstorms as surface heating below this cooler mid-level air
destabilizes the atmosphere each afternoon. We are familiar
with this pattern by now, having seen our fair share of these
features so far this year. Monday looks to be the driest day of
the week, with a better chance for showers and thunderstorms
Wednesday and Thursday afternoons. Most-likely sub-severe,
though this could change as the overall pattern comes into
better focus. PWAT values from 1.5-2 inches and plentiful low-
level moisture mean that a non-zero flood risk is once again at
play. Any areas that see several rounds of slow-moving
thunderstorms will be easily susceptible to flood concerns.

As mentioned in the intro, warm and muggy conditions are to
ensue through the week, though not as bad as what we have seen
for this time of year. Highs in the mid to upper 80s through the
greater part of the week with averages for this time of year
being around 85 degrees.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today...Mostly VFR outside of showers and thunderstorms.
While showers are possible through the remainder of the morning for
ABE, RDG, and TTN, the main timing for the threat for showers and
thunderstorms will be this afternoon. Between 18z-22z for ABE and
RDG, 20z-24z for the TAF sites from ILG, PHL, PNE, and TTN, and
finally 23z-02z for ACY and MIV. Any showers or thunderstorms may
bring localize MVFR/IFR conditions to our TAF sites along with brief
wind gusts from the west in excess of 40 knots. Southwest wind 10
knots or less this morning, becoming west 10 to 20 knots for this
afternoon. Medium confidence.

Tonight...Scattered showers and thunderstorms in the evening
may bring localize MVFR/IFR conditions to our TAF sites along
with brief wind gusts from the west in excess of 40 knots. West
wind 10 to 15 knots, diminishing to 6 knots or less. Medium
confidence.

Outlook...

Sunday...Additional showers and thunderstorms as a cold front
moves through the region. Theses will lead to temporary
restrictions as they move through during the greater portion of
the day. West to southwest winds turning northwesterly into the
afternoon from 5 to 10 knots. Medium confidence.

Monday...VFR conditions anticipated with north-northwesterly
winds from 5 to 10 knots. High confidence.

Tuesday...Mostly VFR conditions expected, though a brief shower
or thunderstorm are possible in the afternoon and evening with
associated restrictions. Light northerly winds from 5 to 10
knots. Medium confidence.

Wednesday...VFR conditions with scattered showers and
thunderstorms likely in the afternoon with possible
restrictions. Northerly winds turning easterly, and eventually
southerly from 5 to 10 knots with gusts to 15 knots. Low
confidence.

Thursday...VFR conditions expected with afternoon showers and
thunderstorms and variable winds prevailing from the west from 5
to 10 knots. Low confidence.

&&

.MARINE...
945 am update: Forecast updated to account for potential of
strong/damaging wind gusts this afternoon on the waters as a
line of storms races off the coast mid-to-late afternoon,
generally for the New Jersey coastal waters. Timing looks to be
in the 3-7 pm time frame.

Previous discussion...

A southwest wind 5 to 10 knots this morning is expected to
increase to 15 to 20 knots for this afternoon and evening,
before falling back to 10 to 15 knots overnight. There may be
localized gusts around 25 knots during the afternoon and evening
but they should not be widespread enough to warrant a Small
Craft Advisory.

Wave heights on our ocean waters are expected to range from 2
to 4 feet. Waves on Delaware Bay should be 2 feet or less.

Outlook...

Sunday...Southwesterly flow from 10 to 15 knots and a few gusts
to 20 knots possible. Seas ranging from 1 to 3 feet.

Monday...Northerly winds turning southeasterly into the
afternoon from 10 to 15 knots. Seas ranging from 1 to 3 feet.

Tuesday...Easterly winds from 5 to 10 knots with gusts to 15
knots. Seas ranging from 1 to 3 feet.

Wednesday...East-southeasterly winds from 5 to 10 knots with
gusts to 15 knots. Seas ranging from 1 to 3 feet.

Thursday...Southeasterly winds from 5 to 10 knots with gusts to
15 knots in the afternoon. Seas ranging from 2 to 4 feet.

Rip Currents...

A south southwest wind increasing to 10 to 20 MPH is expected
for today. The wind should remain from the south southwest on
Sunday at around 10 MPH. The forecast wind direction will likely
maintain a low risk for the development of dangerous rip
currents on both days along the coasts of Delaware and New
Jersey.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

The NOAA Weather Radio All Hazards broadcast from Allentown, PA
(WXL39) remains off the air due to a mechanical failure and is
awaiting parts for repair.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Davis
Near Term...CMS/Iovino
Short Term...Iovino
Long Term...Davis
Aviation...Davis/Iovino/Robertson
Marine...CMS/Davis/Iovino
Equipment...
Hazardous weather outlook, Jun 27, 3:04 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 AM EDT Sat Jun 27 2020

DEZ001-MDZ008-012-NJZ001-007>010-012>022-025>027-PAZ054-055-060>062-
070-071-101>106-280815-
New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
404 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible this afternoon and evening. The
primary hazard is expected to be damaging winds with these
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An additional threat for severe thunderstorms will exist Sunday
afternoon. Damaging winds will be the primary threat with these
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ002>004-MDZ015-019-020-NJZ023-024-280815-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Cape May-Atlantic Coastal Cape May-
404 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-280815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jun 27, 1:51 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
251 PM EDT Sat Jun 27 2020

NJZ007-009-PAZ061-062-105-271915-
Hunterdon-Warren-Upper Bucks-Lehigh-Northampton-
251 PM EDT Sat Jun 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
HUNTERDON...SOUTHWESTERN WARREN...LEHIGH...NORTHWESTERN BUCKS AND
SOUTHERN NORTHAMPTON COUNTIES...

At 250 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Nazareth to New Tripoli. Movement was
east at 25 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Emmaus, Northampton, Wilson,
Hellertown, Nazareth, Clinton, Bath, Alpha, Ferndale, West Easton,
Milford, Tatamy, Bloomsbury, Riegelsville, Steuben and Glendon.

This includes the following highways...
 Northeast Extension between mile markers 51 and 66.
 Interstate 78 in Pennsylvania between mile markers 49 and 76.
 Interstate 78 in New Jersey between mile markers 0 and 17.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4068 7589 4069 7587 4076 7531 4062 7484
      4045 7538
TIME...MOT...LOC 1850Z 292DEG 22KT 4073 7533 4067 7573

JEO

The radar

The Philadelphia radar (KDIX), 111 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
June 27, 2:16 PM EST
Where
Northampton County, 0.69 mi N of Butztown
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.660, -75.330

A 60 MPH wind gust was reported near William Penn Manor, with 1.56 inches of rain also reported at this location.

Thunderstorm Wind, Lehigh

When
June 27, 2:18 PM EST
Where
Lehigh County, 1.26 mi WSW of Gauff Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.590, -75.420

Downed trees and wires near Salisbury Road west of Fountain Hill. Time estimated from radar.

Thunderstorm Wind, Lehigh

When
June 27, 2:22 PM EST
Where
Lehigh County, 1.48 mi SSE of Guth
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.600, -75.540

Downed trees and power lines near Congress Street near Trexler Park. Time estimated from radar.

Thunderstorm Wind, Lehigh

When
June 27, 2:22 PM EST
Where
Lehigh County, 0.87 mi SE of Woodlawn
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.610, -75.510

Downed trees and wires near Kurtz Street north of the Allentown Fairgrounds. Time estimated from radar.

Thunderstorm Wind, Lehigh

When
June 27, 2:25 PM EST
Where
Lehigh County, 1.05 mi W of East Penn Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.600, -75.470

Tree down on Reading Road in Allentown. Time estimated from radar.

Thunderstorm Wind, Lehigh

When
June 27, 2:25 PM EST
Where
Lehigh County, 1.38 mi S of Allentown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.600, -75.480

Tree down near 12th and Linden Streets in Allentown. Time estimated from radar.

Thunderstorm Wind, Lehigh

When
June 27, 2:27 PM EST
Where
Lehigh County, 1.05 mi W of East Penn Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.600, -75.470

Tree down on Hamilton Blvd in Allentown. Time estimated from radar.

Thunderstorm Wind, Lehigh

When
June 27, 2:27 PM EST
Where
Lehigh County, 0.87 mi SE of Guth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.610, -75.540

Tree down on Amherst Road in Allentown.

Thunderstorm Wind, Lehigh

When
June 27, 2:27 PM EST
Where
Lehigh County, 0.87 mi NE of Emmaus
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.540, -75.470

Downed trees and power lines near Woodfern Drive east of Emmaus. Time estimated from radar.

Thunderstorm Wind, Lehigh

When
June 27, 2:29 PM EST
Where
Lehigh County, 1.05 mi E of Summit Lawn
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.570, -75.430

Downed trees and power lines near Sour Apple Lane near Summit Lawn. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891150, 889699, 889700, 889701, 889670, 889671, 889672, 889673, 889702, 889704.